Mississippi, 2004

Damaging Wind in Mississippi, July 2, 2004

July 2, 2004 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 2, 1:30 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 2, 1:30 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 PM CDT FRI JUL 2 2004

.DISCUSSION...CONVECTION HAS SLOWLY BEEN SPREADING EASTWARD ACROSS
THE FORECAST AREA THIS AFTERNOON ALTHOUGH SOME DRY AIR TRYING TO
WORK ITS WAY INTO THE MIDDLE SECTIONS OF THE ATMOSPHERE MAY HAVE
LIMITED THE COVERAGE SOMEWHAT THUS FAR. STILL...THERE MAY BE ENOUGH
HEATING ALONG WITH SOME TRAILING ENERGY AVAILABLE TO SPARK SOME
PRETTY STRONG STORMS THROUGH THE REMAINDER OF THE AFTERNOON HOURS.

OTHERWISE...SOME DRY AIR DOES LOOK TO BE WORKING ITS WAY INTO THE
REGION OVER THE NEXT FEW DAYS AS INDICATED BY THE LATEST NWP
GUIDANCE. BOTH THE ETA AND THE GFS SOLUTIONS HAVE THE UPPER TROUGH
SITUATED OVER THE PLAINS STATES WEAKENING SOMEWHAT WHILE TRYING TO
MAKE ITS WAY EASTWARD. THIS SHOULD ALLOW SOME WEAK RIDGING TO OCCUR
OVER THE SOUTHWEST STATES HELPING TO PUSH SOME DRIER AIR ALOFT INTO
THE LOWER SOUTHEAST. STILL...MARGINAL INSTABILITY IN PLACE SHOULD
KEEP A SLIGHT CHANCE FOR THUNDERSTORM ACTIVITY IN PLAY THROUGH THE
HOLIDAY WEEKEND ALTHOUGH RAIN CHANCES SHOULD BE QUITE LESS FROM THE
PAST SEVERAL DAYS. THIS RIDGE PATTERN THOUGH LOOKS TO BE SHORT LIVED
AS ANOTHER SERIES OF UPPER LEVEL DISTURBANCES BEGIN TO MAKE THEIR
WAY EASTWARD WITHIN THE NORTHERN STREAM. THIS COMBINED WITH SOME
RETURNING DEEP SOUTHERLY FLOW SHOULD BRING RAIN CHANCES BACK TOWARD
THE SCATTERED CATEGORY BY MONDAY AND BEYOND. TEMPERATURES OVERALL
SHOULD RETURN TOWARD NORMAL VALUES WITH AFTERNOON HIGHS AROUND 90
COUPLED WITH OVERNIGHT LOWS IN THE 70S.
&&

PRELIMINARY POINT NUMBERS...
MCB 72 91 73 92 / 20 20 10 20
BTR 73 91 74 93 / 20 20 10 20
MSY 75 91 76 92 / 20 30 10 20
GPT 73 89 75 90 / 20 40 10 20
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
COASTAL WATERS...NONE.
&&

09
Hazardous weather outlook, Jul 2, 9:10 AM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1010 AM CDT FRI JUL 2 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-031100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1010 AM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

.THUNDERSTORMS...NUMEROUS SHOWERS ALONG WITH A FEW THUNDERSTORMS ARE
EXPECTED LATER TODAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE
CENTRAL GULF COAST REGION. A FEW OF THE STORMS MAY BECOME QUITE
STRONG IN NATURE WITH THE POTENTIAL FOR WIND GUSTS TO 50 MPH AND
FREQUENT LIGHTNING. THE STRONGER STORMS MAY ALSO PRODUCE LOCALLY
HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES IN A COUPLE OF HOURS WHICH
MAY RESULT IN SOME MINOR STREET FLOODING. THE THREAT OF THUNDERSTORMS
IS EXPECTED TO DIMINISH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRIER AIR IS EXPECTED TO MOVE INTO THE REGION ON SATURDAY AND
CONTINUE THROUGH SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS THOUGH
ARE STILL EXPECTED ON SATURDAY WITH A FEW STRONG STORMS POSSIBLE.
THUNDERSTORM COVERAGE IS EXPECTED TO BECOME MORE ISOLATED ON
SUNDAY...INDEPENDENCE DAY...AND THEN INCREASE BACK TOWARD SCATTERED
COVERAGE MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Jul 2, 5:21 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
621 PM CDT FRI JUL 2 2004

LAZ063-069-030015-
LOWER PLAQUEMINES-UPPER PLAQUEMINES-
621 PM CDT FRI JUL 2 2004

...FUNNEL CLOUDS HAVE BEEN REPORTED NEAR MYRTLE GROVE AND PORT
SULPHUR...

AT 620 PM CDT...THE PLAQUEMINES PARISH SHERIFF OFFICE REPORTED THREE
WATERSPOUTS NEAR MYRTLE GROVE AND A FUNNEL CLOUD OR WATERSPOUT NEAR
PORT SULPHUR. NATIONAL WEATHER SERVICE RADAR SHOWED ISOLATED
SHOWERS NEAR MYRTLE GROVE AND PORT SULPHUR. THESE SHOWERS AND
MOVING TOWARDS THE NORTHEAST AT 10 TO 15 MPH.

THE PRIMARY THREATS FROM THESE FUNNEL CLOUDS ARE WINDS OF 30 TO 40
MPH.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS ON THESE STORMS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walthall

When
July 2, 5:28 PM CST
Where
Walthall County, Tylertown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.117, -90.150

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412538.